Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 34, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 6, 2020, 12:02 AM EDT for Forsyth County, North Carolina. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2020, 12:02 AM EDT (04:02 UTC)
- Expired
- Aug 6, 2020, 1:28 AM EDT
- In force
- 86 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1840 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted.
350
WGUS52 KRAH 060402
FFWRAH
NCC067-060630-
/O.NEW.KRAH.FF.W.0034.200806T0402Z-200806T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1202 AM EDT Thu Aug 6 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Forsyth County in central North Carolina...
* Until 230 AM EDT.
* At 1202 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Winston-Salem, Kernersville, Clemmons, Walkertown, Rural Hall,
Stanleyville, Pfafftown, Sedge Garden, Belews Creek and Belews
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3623 8035 3626 8007 3626 8004 3601 8005
3603 8017 3603 8021 3601 8022 3601 8038
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
PWB2 follow-up statements
909
WGUS72 KRAH 060420
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1220 AM EDT Thu Aug 6 2020
NCC067-060630-
/O.CON.KRAH.FF.W.0034.000000T0000Z-200806T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
1220 AM EDT Thu Aug 6 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR
CENTRAL AND NORTHEASTERN FORSYTH COUNTY...
At 1218 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area from Winston-Salem to Walkertown.
Up to two inches of rain have already fallen. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
Winston-Salem, Kernersville, Walkertown, Stanleyville, Pfafftown,
Sedge Garden, Belews Creek and Belews Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3605 8008 3605 8026 3607 8036 3624 8026
3626 8007 3625 8004 3608 8005
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
PWB561
WGUS72 KRAH 060528
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
128 AM EDT Thu Aug 6 2020
NCC067-060538-
/O.CAN.KRAH.FF.W.0034.000000T0000Z-200806T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
128 AM EDT Thu Aug 6 2020
...THE FLASH FLOOD WARNING FOR NORTHEASTERN FORSYTH COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3605 8008 3605 8026 3607 8036 3624 8026
3626 8007 3625 8004 3608 8005
$$
PWBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:26 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 5, 9:26 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 926 PM EDT Wed Aug 5 2020 .SYNOPSIS... A front will remain quasi-stationary over west-central NC through Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 925 PM Wednesday... Weak upper impulses embedded in the moist SWLY flow, downstream of the upper trough centered over the MS/TN Valley will continue to support a chance of showers and thunderstorms, mainly across the western Piedmont overnight. Give the enhanced zone of 25 to 30 kts of effective shear with moderate instability still in place, these storms across the western Piedmont could still pose a severe threat. There is good model consensus that central NC will see another area of widespread stratus develop overnight. Lows in the upper-60s to lower-70s. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 410 PM Wednesday... The upper trough will slowly move east toward the Appalachians during the day on Thursday, with the quasi-stationary frontal boundary continuing to remain near or over the NW Piedmont. The SPC has once again placed the northern and western Piedmont in a marginal risk for severe storms, with the main threat being damaging winds, as this will be the area with the greatest instability and lift. Shear again looks marginal, with 500 mb flow from the SW around 20-25 kts, so any storms should be of the short-lived/pulse variety. With PW values close to 2 inches and the potential for training convection, locally heavy rainfall and flash flooding are possible as well. Storm coverage generally looks higher than today, as stabilization from morning convection should be less of a factor. Less cooling from morning convection should also result in high temperatures slightly warmer than today, in the upper-80s to lower- 90s. Convection will gradually decrease after sunset, with lows again in the upper-60s to lower-70s. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 350 PM Wednesday... A shortwave trough and related compact upr level low over nern SD this afternoon will migrate sewd into the base of a longwave trough and extend from the lwr Great Lakes swwd into the mid MS Valley at 12Z Fri. The trough will then pivot ewd across the Appalachians and middle Atlantic through 12Z Sat, with weak (10-20 meter) 500 mb height falls forecast along and offshore the middle Atlantic coast and only glancing influence over cntl NC. A weakness and relative minimum in mid level heights is then forecast to develop over the Southeast through early to mid next week, between a pair of 594 dm subtropical ridges forecast to extend across the srn Rockies/srn Plains and cntl N. Atlantic, respectively. At the surface, an initially quasi-stationary over the srn middle Atlantic Piedmont will settle sewd across VA and into nern NC Fri night-Sat, propelled by the aforementioned passing shortwave trough, and also probably convective outflow. The weakening front and associated surface trough will then dissipate through Sun, with a return to a typical summertime pattern of a Bermuda ridge and Appalachian-lee/Piedmont trough through early to mid next week. The sensible weather related to the pattern described above will feature scattered to numerous showers/storms with the glancing influence of the shortwave trough and surface front/trough/outflow Fri afternoon-night, with near to slightly below average temperatures mostly in the upr 80s, to around 90 at FAY. Mainly diurnal convection will then probably focus along the weakening front and sea breeze over the ne Piedmont and Coastal Plain Sat, and subsequently along the sharpening lee/Piedmont trough and sea breeze through the remainder of the forecast period, with temperatures trending up a couple of degrees generally into the lwr 90s. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 750 PM Wednesday... 24 hour TAF period: A surface trough lingers in the lee of the mountains over the western Piedmont of NC. This trough is the primary focal point for showers and thunderstorms, which will continue through this evening and into the overnight hours, possibly shifting slightly eastward. KINT and KGSO are most likely to be impacted by the storms, though KFAY may also experience a shower or storm. Reduced cigs and visbys and strong gusty winds are possible with the storms. While VFR conditions will continue this evening, expect fog/low-stratus to develop once again, especially across the eastern terminals around daybreak Thursday, though it could occur everywhere. Winds will otherwise be calm to light through tonight. Expect improvement through the morning hours before more showers and thunderstorms develop during the aft/eve. Looking ahead: Expect diurnally driven aft/eve convection through the extended period, decreasing a bit in coverage beyond Friday and the chance for some pre-dawn/early morning fog/low-stratus. Otherwise, VFR conditions should prevail. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...CBL SHORT TERM...Danco LONG TERM...MWS AVIATION...KC
Hazardous weather outlook, Aug 5, 6:48 AM EDT, 17 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 648 AM EDT Wed Aug 5 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-061100- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 648 AM EDT Wed Aug 5 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Widespread hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous showers and thunderstorms are expected Thursday afternoon into the evening hours. A few of these storms may become strong to locally severe, with the main hazard of damaging wind gusts. Locally heavy rain may also pose a risk of flooding mainly in urban and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 8:54 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
854 PM EDT Wed Aug 5 2020
NCZ021-022-060130-
Guilford NC-Forsyth NC-
854 PM EDT Wed Aug 5 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FORSYTH AND
NORTHWESTERN GUILFORD COUNTIES UNTIL 930 PM EDT...
At 853 PM EDT, Doppler radar was tracking a strong thunderstorm near
Germanton, or near Walnut Cove, moving north at 15 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Winston-Salem, Kernersville, Summerfield, Stokesdale, Walkertown,
Rural Hall, Pfafftown, Belews Creek, Stanleyville and Lake Brandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3614 8044 3621 8045 3622 8043 3624 8045
3626 8045 3625 7977 3612 7987 3612 8046
TIME...MOT...LOC 0053Z 197DEG 13KT 3620 8018
10Special weather statement, Aug 5, 10:59 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1059 PM EDT Wed Aug 5 2020
NCZ021-038-060430-
Forsyth NC-Davidson NC-
1059 PM EDT Wed Aug 5 2020
...THUNDERSTORMS WITH FREQUENT LIGHTNING AND VERY HEAVY RAIN ALONG
THE YADKIN AND FORSYTH COUNTY LINE WILL AFFECT WESTERN FORSYTH AND
NORTH CENTRAL DAVIDSON COUNTIES UNTIL 1230 AM EDT...
At 1053 PM EDT, radar indicated thunderstorms with very heavy rain
from Lone Hickory and Huntsville in Yadkin County north and east to
near Lewisville and Clemmons in Forsyth County. These storms were
developing southeast at 5 to 10 mph into the Clemmons and Arcadia to
the west side of Winston-Salem.
Very heavy rain in excess of an inch in 20 minutes and minor
flooding and deadly cloud to ground lightning will be possible with
these storms.
Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Huntsville, Lewisville, Rural
Hall, Arcadia, Stanleyville, Pfafftown and Donnaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
3622 8043 3624 8045 3626 8045 3626 8026
3625 8023 3617 8021 3602 8014 3591 8037
3596 8038 3599 8042 3601 8042 3606 8046
3604 8049 3608 8052
TIME...MOT...LOC 0253Z 324DEG 5KT 3609 8048
PWBThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:54 PM EDT | Special Weather Statement | RAH | Forsyth | 36 min |
| Aug 5, 10:59 PM EDT | Special Weather Statement | RAH | Forsyth | 91 min |
| Aug 5, 11:32 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth | 100 min |
| Aug 6, 12:33 AM EDT | Special Weather Statement | RAH | Guilford | 57 min |
| Aug 6, 2:27 AM EDT | Special Weather Statement | RAH | Alamance, Orange, Person | 78 min |
| Aug 6, 3:12 AM EDT | Special Weather Statement | RAH | Granville, Orange, Person | 63 min |
| Aug 6, 1:05 PM EDT | Special Weather Statement | RAH | Sampson | 55 min |
| Aug 6, 1:43 PM EDT | Special Weather Statement | RAH | Durham | 62 min |
| Aug 6, 2:03 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Wake | 57 min |
| Aug 6, 3:05 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 55 min |
| Aug 6, 3:26 PM EDT | Special Weather Statement | RAH | Orange | 34 min |
| Aug 6, 3:27 PM EDT | Special Weather Statement | RAH | Franklin, Nash, Wake | 63 min |
| Aug 6, 3:42 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake, Wilson | 48 min |
| Aug 6, 4:13 PM EDT | Flash Flood Warning | RAH | Harnett | 2 hr |
| Aug 6, 4:31 PM EDT | Special Weather Statement | RAH | Johnston | 59 min |
| Aug 6, 4:45 PM EDT | Special Weather Statement | RAH | Montgomery | 60 min |
| Aug 6, 4:56 PM EDT | Areal Flood Advisory | RAH | Franklin, Johnston, Nash, Wake, Wilson | 3 hr |
| Aug 6, 5:43 PM EDT | Severe Thunderstorm Warning | RAH | Person | 47 min |
| Aug 6, 6:03 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 57 min |
| Aug 6, 6:26 PM EDT | Flash Flood Warning | RAH | Forsyth | 3 hr |
| Aug 6, 6:32 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 43 min |
| Aug 6, 6:45 PM EDT | Flash Flood Warning | RAH | Guilford | 8 hr |
| Aug 6, 7:03 PM EDT | Flash Flood Warning | RAH | Davidson | 4 hr |
| Aug 6, 7:48 PM EDT | Special Weather Statement | RAH | Davidson, Guilford, Randolph | 57 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.